7 Warning Signs Your Loved One Has an Oxycontin Addiction

oxycontin addiction

Oxycontin addiction is nothing to play around with. In the US, 46 people die per day from overdoses on prescription opioids like oxycontin.

This is a sobering thought. If you suspect that your loved one is struggling with an oxycontin addiction, it’s also a terrifying one. 

But how do you know for sure that your loved one is addicted to oxycontin? What can you watch for to determine if your loved one has gone too far with their pain medication?

Here are several warning signs that you can be on the lookout for.

1. Preoccupation With the Drug

When your loved one suffers from chronic pain, it makes sense that they will like to take their medication. Oxycontin is effective at reducing the pain they feel, and who wouldn’t want to feel better?

However, if you start to notice an exaggerated preoccupation with the drug, it could be turning into something more sinister.

Is your loved one constantly concerned about taking their medicine? Do they seem to be trying to get a higher dosage, even if it isn’t necessary for pain management? These signs are not part of normal, safe use of oxycontin but are signs of dependency.

2. Seeing Multiple Doctors

A person who has become addicted to oxycontin will start to take things further. They may start seeing multiple doctors in an effort to obtain more prescriptions for the drug. 

It might be difficult for you to determine if they are going to see multiple doctors. Privacy in health information is taken very seriously. Plus, unless you’re going with them to all their appointments, you won’t know where they go. 

One way to check is to look at their prescription slips if you have access to them. If they are not all signed by the same doctor or office, then it’s possible that something could be wrong.

Your loved one may even go so far as to forge extra prescriptions. They may also claim to lose their prescriptions and need new ones on a suspiciously frequent basis. 

3. Money Troubles

It might be hard to access your loved one’s medical information, but financial hardship tends to be more obvious.

A big sign of addiction is that your normally fiscally responsible loved one starts asking friends and family members for loans. They might even take out personal loans and go into debt with no seeming explanation. 

In some cases, it can get to the point that they even start stealing from family members or friends. 

If their money suddenly seems to be disappearing in a mysterious way, they may be spending it on oxycontin. This is especially true if they are resorting to obtaining the drug through illegal means, as that can get expensive fast. 

4. Being Secretive

Seeing multiple doctors isn’t the only thing that an addicted loved one might be hiding. They may run mysterious “errands” or otherwise sneak around. 

You might start catching your normally honest loved one in lies and half-truths. Pay attention to how much oxycontin you see them taking–and compare it to how much they say they’re taking.

You may even find stores of oxycontin stashed in random places throughout the house as they attempt to hide how much they have on hand. 

5. Long Sleeves

As an addict becomes more deeply entwined in their addiction, they develop a higher tolerance for their medication. This means that not only do they need more of the drug to get high, but they also look for faster delivery methods. Rather than wait for their pills to take effect, they may start injecting it directly into their veins for faster effects.

Has your loved one’s preferred wardrobe taken a sudden change towards wearing long sleeves all the time? They may be trying to cover the evidence of their habit that will show clearly on their arms. 

6. Physical Symptoms of Oxycontin Addiction

In addition to the behaviors we’ve mentioned, you should also keep an eye out for the physical symptoms of oxycontin addiction. These include:

  • Dizziness
  • Confusion
  • Fatigue
  • Sleepiness
  • Sleeping too much, too little, or at random times
  • Weight loss
  • Drastic mood swings from depression to euphoria
  • Dry mouth
  • Pinpoint pupils
  • Nausea and vomiting
  • Irritability and anxiety

Many of these symptoms can also be signs of other ailments. So don’t jump to conclusions if you notice just one or two. But if you notice several symptoms occurring or a pattern forming, be sure to start paying attention to the other things we’ve talked about.

7. Withdrawal Symptoms

If your loved one realizes they have a problem, they may try to stop taking oxycontin on their own. Detoxing from opioids on your own is not only very difficult, but also it can be dangerous, too. The symptoms are violent and can even be life-threatening in some cases. These include:

  • Anxiety 
  • Restlessness
  • Cramping in the abdomen
  • Diarrhea
  • High blood pressure
  • Racing heartbeat
  • Tremors
  • Seizures
  • Nausea
  • Chills
  • Muscle aches

If you notice any of these symptoms in your loved one, we recommend seeking qualified help at once. The best way to detox from oxycontin is under the supervision of a medical professional. 

Getting Help

Detoxing from oxycontin addiction can be dangerous, but it is far more dangerous to continue abusing the drug. If you suspect that your loved one is addicted to their pain medication, don’t delay finding them some help. It could be the difference between life and death.

Here at Coastal Detox in Florida, we offer a safe detox experience. We’ve created a serene atmosphere and use holistic therapies to help people overcome their addictions in a comfortable environment.

Contact us today for more information, or to enroll your loved one in our program.  

Content Reviewed by Jacklyn Steward

Jacklyn StewardJacklyn is a Licensed Mental Health Counselor (LMHC) and an EMDR trained trauma therapy specialist with over 6 years of experience in the field of addiction. She has a Masters Degree in Mental Health and Substance Abuse Counseling from Nova Southeastern University.